North Carolina, 2009

Hail and Heavy Rain in North Carolina, August 3, 2009

August 3, 2009 · NWS RAH · 2 events in 1 county or zone

Scattered showers and thunderstorms developed in a moist low level air mass along a weak surface front, as an upper level disturbance track across the area. These showers and thunderstorms produced heavy rain and one report of penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered showers and thunderstorms developed in a moist low level air mass along a weak surface front, as an upper level disturbance track across the area. These showers and thunderstorms produced heavy rain and one report of penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 3, 2:05 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 3, 2:05 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT MON AUG 3 2009

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL HOLD IN PLACE OVER CENTRAL NORTH
CAROLINA THROUGH TUESDAY. DRIER AIR ALOFT WILL OVERSPREAD THE REGION
TODAY AND LINGER OVERHEAD THROUGH TUESDAY. THIS WILL LEAD TO A
LESSER CHANCE OF SHOWERS AND STORMS THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM MONDAY...

ONGOING SHOWERS AND THUNDERSTORMS OVER THE SANDHILLS REGION HAVE
FORMED IN AN AREA OF 1500+ J/KG CAPE...PWS AROUND 1.75...AND AHEAD
OF AN UPPER VORT CROSSING SC.  AT THE SURFACE...A REFLECTION OF THIS
UPPER DISTURBANCE WAS REFLECTED IN A WEAK LOW PRESSURE THAT HAS
FORMED ALONG THE STALLED FRONT EXTENDING THROUGH CENTRAL PIEDMONT.
MOST OF THE CONVECTIVE ACTIVITY SHOULD STAY SUPPRESSED TO NEAR THE
SOUTHERN CWA BORDER AND BELOW SEVERE CRITERIA....BEFORE DIMINISHING
AROUND SUNSET.

OVERNIGHT...THE SURFACE FRONT WASHES OUT...LEAVING A SURFACE TROUGH
OVER THE CWA.  ALREADY LOW PWS IN THE WEST WILL REMAIN AROUND
ONE INCH...WHILE THE MID LEVELS DRY IN THE EAST AND PWS FALL TOWARD
1.25.  UNDER MOSTLY CLEAR SKIES...WE WILL SEE OUR FIRST DECENT
RADIATIONAL COOLING IN SEVERAL DAYS.  WITH DEW POINTS THIS AFTERNOON
ARE STILL BELOW GUIDANCE...WILL LOWER MIN TEMPS A COUPLE
DEGREES...66-71 NW-SE.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
AS OF 255 PM MONDAY...

FOR TUESDAY/TUESDAY NIGHT: SEASONABLY DRIER AIR WITH PRECIP WATER
VALUES JUST BELOW NORMAL CONTINUES TO BUILD IN FROM THE WEST
TUESDAY. UPSTREAM MCS ACTIVITY OVER THE MID MISSISSIPPI VALLEY
GENERATES A MESOSCALE CONVECTIVE VORTEX WHICH DROPS SE TOWARD THE
SRN APPALACHIANS LATE TUESDAY... HOWEVER THE THERMAL WIND FIELDS
(STRONGLY DIFFLUENT WELL TO OUR NW) AND THE EXPECTED PRESENCE OF LOW
LEVEL JETTING INTO THE MID MISSISSIPPI VALLEY SUGGEST THAT
CONVECTION WILL BACKBUILD OVER MO/IL AND THAT THIS LEADING WAVE WILL
LARGELY DISSIPATE AS IT APPROACHES... BRINGING JUST HIGH LEVEL
CONVECTIVE DEBRIS CLOUDS INTO NC LATE IN THE DAY. DESPITE THE
PRESENCE OF THE SURFACE TROUGH THROUGH THE PIEDMONT... LOW LEVEL
FORCING IS ABSENT WITH LIGHT AND LARGELY DIFFLUENT BOUNDARY LAYER
FLOW. LASTLY... FORECAST SOUNDINGS SHOW WARM AND DRY MID LEVELS
WHICH WILL INHIBIT CONVECTION. WILL HOLD ONTO A MENTION OF ISOLATED
STORMS TUESDAY AFTERNOON IN THE SOUTHEAST CWA ONLY WHERE MOISTURE IN
THE LOWEST 2 KM IS SLIGHTLY BETTER THAN IT IS ELSEWHERE. FORECAST
LOW LEVEL THICKNESSES EQUATE TO HIGHS ABOUT A CATEGORY ABOVE
NORMAL... BUT WITH SOME CONTRIBUTION FROM DOWNSLOPE WARMING AND A
GOOD BIT OF SUNSHINE FOR MUCH OF THE DAY... HIGHS IN THE MID TO
POSSIBLY UPPER 90S APPEAR ATTAINABLE. IT IS POSSIBLE THAT AN
ISOLATED RESIDUAL SHOWER MAY ROLL OFF THE MOUNTAINS INTO THE NW CWA
TUESDAY NIGHT... BUT GIVEN THE DETRIMENTAL FACTORS NOTED ABOVE
INCLUDING THE LACKING FORCING AND MOISTURE... THE RISK APPEARS TOO
SMALL TO INCLUDE AT THIS TIME. EXPECT MILD LOWS OF 70-74 TUESDAY
NIGHT WITH GRADUALLY INCREASING HIGH AND MID CLOUDINESS.

FOR WEDNESDAY/WEDNESDAY NIGHT: THE WEAKLY DEFINED FRONT SITS TO OUR
NW WITH WEAK TROUGHING THROUGH THE PIEDMONT. THE FRONT IS BETTER
DEFINED WELL TO OUR WEST... FROM WRN KY/TN BACK INTO IA AND ERN
DAKOTAS... AND ADDITIONAL MCS ACTIVITY IS LIKELY TO OCCUR ALONG THIS
FRONT FROM MO/IL INTO KY/TN LATE TUESDAY NIGHT INTO WEDNESDAY
MORNING. THE NAM AND GFS BRING THE REMNANTS OF THIS ACTION INTO NC
LATE WEDNESDAY THROUGH WEDNESDAY NIGHT. AS PRECIP WATER RECOVERS TO
ABOVE NORMAL VALUES WITH AROUND 2 INCHES EAST OF HIGHWAY 1... LOW
LEVEL LAPSE RATES STEEPEN AND MID LEVEL TEMPS COOL A BIT... LEADING
TO FORECAST MLCAPE OF 1500-1800 J/KG OVER THE EASTERN CWA. WILL GO
WITH A CHANCE POP EVERYWHERE. THICKNESSES INCREASE FURTHER TO 10-15
M ABOVE NORMAL... AND THIS WARMING FACTORING IN PARTLY CLOUDY SKIES
GIVES HIGHS MAINLY IN THE LOWER-MID 90S. WILL KEEP CHANCE POPS IN
THROUGH WEDNESDAY NIGHT AS THE MCV DRIFTS EAST THROUGH THE CWA WITH
PRECIP WATER HOLDING NEAR 2 INCHES. LOWS AGAIN AROUND 69-75.

FOR THURSDAY: MOISTURE REMAINS HIGH ALONG AND EAST OF THE SURFACE
TROUGH WITH PRECIP WATER HOLDING AT 1.8-2.0 INCHES... ALTHOUGH
VALUES ARE CLOSER TO NORMAL IN THE WESTERN CWA. MODERATE INSTABILITY
IS AGAIN EXPECTED BY AFTERNOON WITH MLCAPE OF 1500-2000 J/KG OVER
THE EASTERN CWA. FORCING FEATURES REMAIN WEAK TO ABSENT AND DEEP
LAYER SHEAR IS UNDER 20 KTS WHICH WILL LIMIT CONVECTIVE
ORGANIZATION... SO HAVE KEPT POPS AS CHANCE... HIGHER SE THAN NW.
HIGHS IN THE UPPER 80S TO AROUND 90. -GIH

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM MONDAY...

FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT: WILL CONTINUE THURSDAYS
CHANCE OF SHOWERS AND STORMS INTO THURSDAY EVENING... FOCUSED ACROSS
THE NORTH CLOSE TO THE EAST-WEST SURFACE FRONT OVER VA AND WHERE A
WEAK SHORTWAVE IS EVIDENT OVERNIGHT... AND IN THE EASTERN CWA DUE TO
THE LOW LEVEL JETTING THAT SITS OVER EASTERN NC. LOWS 69-75 BEFIT
TYPICAL LOWS IN THIS SORT OF WARM SECTOR REGIME. PRECIP WATER VALUES
REMAIN ABOVE NORMAL FRIDAY ESPECIALLY IN THE SOUTHEAST CWA. POCKETS
OF UPPER DIVERGENCE ASSOCIATED WITH JETLETS PASSING TO OUR NORTH MAY
AUGMENT THERMODYNAMIC LIFT... AND ADDITIONAL FORCING MAY COME FROM
THE PASSAGE OF MESOSCALE CONVECTIVE VORTICES EMANATING FROM MCS
ACTIVITY OVER THE MID MISSISSIPPI VALLEY. WILL HAVE CHANCE POPS
THROUGH THE DAY AND EVENING... HIGHER IN THE SOUTHEAST AND LOWER IN
THE TRIAD. HIGHS 85-90 WITH PARTLY TO MOSTLY CLOUDY SKIES AND LOWS
68-74.

FOR SATURDAY THROUGH MONDAY: WILL HAVE TO CONTEND WITH THE FRONT
STRETCHED JUST TO OUR NORTH SATURDAY AND A MOIST AND UNSETTLED AIR
MASS NEAR THE FRONT AND JUST TO ITS SOUTH. MCS ACTIVITY OVER
IA/MO/IL THURSDAY NIGHT SHOULD SPAWN A MESOSCALE CONVECTIVE VORTEX
WHICH THE GFS TRACKS SE INTO CENTRAL NC SATURDAY AFTERNOON...
HOWEVER WITH STEADILY RISING HEIGHTS ALOFT OVER THE MIDATLANTIC
LEADING TO RATHER WEAK STEERING FLOW FROM THE WNW... DPVA FROM ANY
MCV THAT HEADS THIS WAY SHOULD BE WEAK WITH MINIMAL IMPACT. WILL
HAVE LOW CHANCE POPS (20-30%) MAINLY SE SATURDAY AFTERNOON AND EARLY
EVENING. THE MID LEVEL ANTICYCLONE BUILDS IN EARNEST OVER THE
INTERIOR SOUTHEAST SUNDAY/MONDAY ACCORDING TO THE LATEST
GFS/CANADIAN/ECMWF. THE 850 MB RIDGE AXIS TO OUR SOUTH WILL MINIMIZE
LOW LEVEL MOISTURE RETURN... AND THE MID LEVEL WARMTH AND SUBSIDENCE
ALOFT SHOULD ALSO CUT DOWN ON PRECIP CHANCES. WILL GO WITH JUST
SLIGHT CHANCE POPS SUNDAY/MONDAY. HOWEVER... IT SHOULD BE NOTED THAT
IF THERE IS MORE TROUGH AMPLIFICATION FROM THE CANADIAN MARITIMES
INTO THE NW ATLANTIC... THE SURFACE FRONT COULD HOLD FARTHER SW NEAR
OR OVER NC WHICH WOULD LEAD TO HIGHER POPS. LOW LEVEL THICKNESSES
START NEAR NORMAL SATURDAY THEN CLIMB TO ABOUT 10-15 M ABOVE NORMAL
SUNDAY/MONDAY... AND EXPECT HIGH TEMPS TO BE NEAR SEASONAL NORMALS
SATURDAY (88-93) AND 90-95 SUNDAY/MONDAY. -GIH

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
AS OF 145 PM MONDAY...

DRIER WEATHER...AND BETTER WEATHER FOR AVIATION ACTIVITIES...
EXPECTED FOR THE TAF PERIOD.  ONLY A SCATTERED TO SOMETIMES BROKEN
CUMULUS FIELD OBSERVED ACROSS CENTRAL NC TODAY. ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THROUGH SUNSET...MAINLY SOUTH OF KFAY.
OVERNIGHT...DRIER AIR ALOFT AND RELATIVELY DRIER AIR IN THE BOUNDARY
LAYER SHOULD LEAD TO MOSTLY CLEAR SKIES OVERNIGHT.
STILL...DEWPOINTS IN THE MID TO UPPER 60S COULD LEAD TO BRIEF MVFR
VISIBILITY OBSCURATIONS AT POINTS SOUTH AND EAST BEFORE SUNRISE.  ON
TUESDAY...DRIER AIR OVER THE AREA WILL LEAD TO VFR CONDITIONS AND
WHAT LOOKS LIKE A ONE DAY LULL IN CONVECTIVE ACTIVITY.

FOR WEDNESDAY THROUGH FRIDAY...A CONTINUED MOIST LOW LEVEL SOUTHERLY
FLOW AROUND HIGH PRESSURE OFF THE SOUTHEAST COAST COUPLED WITH
AFTERNOON HEATING WILL BRING A CHANCE OF AFTERNOON SHOWERS AND
STORMS...WITH PERIODS OF EARLY MORNING MVFR/IFR STRATUS OR FOG.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...SMITH
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...SMITH
Hazardous weather outlook, Aug 3, 3:06 AM EST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
406 AM EDT MON AUG 3 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-041000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
406 AM EDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING. ALSO...MULTIPLE THUNDERSTORMS MOVING OVER THE SAME AREA...
IN A MOIST AIR MASS...COULD PRODUCE LOCAL FLOODING OF LOW-LYING
AND URBAN AREAS. CURRENTLY...THE GREATEST THREAT OF ANY LOCAL
FLOODING WEDNESDAY IS ALONG AND EAST OF HIGHWAY 1.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT SEVERE OR SIGNIFICANT
WEATHER ASSOCIATED WITH ANY THUNDERSTORM.

DJF

In the hours before

Special weather statement, Aug 3, 5:42 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
642 PM EDT MON AUG 3 2009

NCZ075>077-086-088-032330-
CUMBERLAND-HARNETT-HOKE-LEE-MOORE-
642 PM EDT MON AUG 3 2009

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
HARNETT...CUMBERLAND AND HOKE COUNTIES THROUGH 730 PM EDT...

AT 630 PM EDT...DOPPLER RADAR INDICATED AN AREA OF STRONG SHOWERS
AND THUNDERSTORMS OVER CENTRAL HOKE...WESTERN CUMBERLAND AND CENTRAL
HARNETT COUNTIES. THE MOVEMENT WITH THESE STORMS ARE NEARLY
STATIONARY...RESULTING IN VERY HEAVY RAINFALL AND NUMEROUS LIGHTNING
CLOUD TO GROUND LIGHTNING. RAINFALL AMOUNTS EXCEEDING TWO TO THREE
INCHES DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS.

AREAS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...TIMBERLAKE...
ANDERSON CREEK...SPRING LAKE...POPE AIR FORCE BASE...AND FORT
BRAGG.

GUSTY WINDS OF 30 TO 40 MPH CAN ALSO BE EXPECTED WITH THESE STORMS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THERE IS A URBAN AND SMALL STREAM ADVISORY FOR LOCALIZED FLOODING
IN EFFECT FOR THESE AREAS UNTIL 930 PM.

23

The radar

The Raleigh/Durham radar (KRAX), 92 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Cumberland

When
August 3, 6:35 PM EST
Where
Cumberland County, 3.57 mi SW of Cumberland
Measured
0.75 in hail
Reported by
Public
Coordinates
34.960, -79.020

Heavy Rain, Cumberland

When
August 3, 6:37 PM EST
Where
Cumberland County, 2.96 mi WNW of Fenix
Reported by
Law Enforcement
Coordinates
35.038, -79.081

Heavy rain caused minor flooding near Raeford Road and Hoke Loop Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189234, 189435.